MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-645

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-645
Model Number KD-645L
Medical Device Problem Codes Thermal Decomposition of Device (1071); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/19/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or when additional information becomes available.
 
Event or Problem Description
The customer reported to olympus that during the peroral endoscopic myotomy procedure, the distal part of the dissection knife was burnt and fell into the patient's esophagus.The procedure was a bit longer due to the recovery of the fallen part.The burnt bits were sucked out and the patient's esophagus was clear.The defect was clearly visible on the knife, as reported.The procedure was completed with a similar device.The device was inspected before use with no abnormalities observed.There were no reports of patient or user harm associated with this event.
 
Event or Problem Description
No video of the procedure of the case in question.The tip dropout occur at the ending of incision and the beginning of tunneling.No changes to the high-frequency ablation device or settings in the procedure.The mode and setting values of the radiofrequency ablation device when the failure occurred are the same as first procedure.The defect occurred even without pressure.At the moment the defect occurred nothing unusual occur, such as a large spark.No information provide to as how many minutes after the start of the procedure the device malfunction occurred or the average time of incision.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and device evaluation.Additionally, correction to the initial with information inadvertently left out ((b)(6), d10, and h4), to provide additional information obtained through follow up ((b)(6)), and to provide an updated to field (h3).Erbe setting are as follows: endo cut q: effect 2, upmax 770, cut 1, and interval cut 6.Spray coagulation mode: effect 2, upmax 4300, and max.Watt 50.The device was returned to olympus for inspection, and the customer's complaint/reportable malfunction was confirmed.The complete evaluation results are as followed: the broken portion of the cutting knife has been melted.The foreign substances had adhered around the distal end.The distal end of the item was inspected under a microscope and detected that the surface damaged to the cutting knife.The surface of the damaged area was melted.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, it is likely the suggested event may have occurred due to the following: 1.) during the procedure, an electrical discharge might have occurred due to one of the following factors.The setting of the electrosurgical unit was coagulation mode when the device was used for the procedure.The activation time was too long.2.) an electrical discharge occurred, and the part of the cutting wire became hot instantly.As a result, the triangle tip was melted and deformed, or part of the triangle tip was broken and fell off into the body.Also, the cutting wire was scorched.However, a specific root cause of the suggested event could not be determined.The event can be prevented by following the instructions for use which state: "use this instrument only in combination with products recommended by olympus.If combined with products not recommended by olympus, patient injury caused by increase in patient leakage current, operator injury, malfunction or equipment damage may result." "do not use this instrument in an output higher than the rated high-frequency voltage in the table on page 4.This could cause patient, operator, or assistant injury, such as thermal injury.It could also damage the endoscope, instrument." "during treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife and the triangle tip be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and, withdraw the endoscope from the patient with the cutting knife retreated in the coated outer tube.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the cutting knife and/or the triangle tip is detached, be sure to collect it using a grasping forceps." "always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.An excessive output level and time may result in patient injury, such as perforation, bleeding, or mucous membrane damage.Application of high-voltage waveforms for extended periods increases the likelihood that the cutting knife and the triangle tip may break.When a high-voltage waveform has to be used, minimize the duration of current application." -electrosurgical unit: voltage intensities of various waveforms.-soft coagulation < cut / pulse cut < forced coagulation < spray coagulation"."do not activate output continuously but activate it intermittently.Continuous activation may result in patient injury, such as bleeding, tissue damage, or thermal injury of non-target tissue.Breakage or deformation of the triangle tip, and cutting knife may likely occur." "stop activating output immediately if the triangle tip and the cutting knife are found to turn red while activating output.Keeping output activated while the triangle tip and the cutting knife are red may result in thermal injury.Detachment of the triangle tip and deformation/break of the triangle tip, and cutting knife may also occur." "be careful not to use excessive force when removing tissue attached to the cutting knife and the triangle tip.When the distal end is subjected to excessive force, for example, when forcibly scraping the cutting knife with tweezers, etc.Or when extending and retracting the cutting knife abruptly, and continuously, it may break the cutting knife and the triangle tip." olympus will continue to monitor field performance for this device.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's updated investigation and to provide an update to fields (h7 and h9).Based on the results of the updated investigation, it is likely the reported event could have occurred due to the following mechanisms.1)during the procedure, the amount of discharge increased due to the following factors: the cutting knife was energized while away from the tissue and then approached the tissue.As a result, the voltage increased, leading to an increase in the amount of electrical discharge.The output activation time was too long.2)an electrical discharge occurred, and the part of the cutting knife became hot instantly.As a result, the strength of the cutting knife decreased.Also, the cutting knife was scorched.3)during handling such as retracting the cutting knife, a load was applied to the cutting knife which has reduced its strength.This might have caused the cutting knife to chip.However, a specific root cause of the reported event could not be identified.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-645
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17950871
Report Number9614641-2023-01546
Device Sequence Number7623038
Product Code KNS
UDI-Device Identifier04953170407857
UDI-Public04953170407857
Combination Product (Y/N)N
Initial Reporter CountryEZ
PMA/510(K) Number
K182408
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other
Remedial Action Notification
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/24/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2026
Device Model NumberKD-645L
Device Lot Number34K 28
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/13/2023
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/03/2023
Supplement Date Received by Manufacturer12/06/2023
06/19/2024
Initial Report FDA Received Date10/17/2023
Supplement Report FDA Received Date12/15/2023
06/24/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/27/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
303995201-02/15/2024-001
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ERBE VIO 300D.; GIF-HQ190.
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown